Can antibiotics cause constipation?
Medically reviewed by Drugs.com. Last updated on Oct 12, 2023.
In general, the more common side effect with antibiotic treatment is gas and diarrhea caused by the antibiotic altering the normal flora of bacteria in your large intestine.
However, if you find that you are constipated by any medication, consider increasing your fluid and fiber intake and daily exercise to help keep your bowels moving.
In general, you should be able to take an over-the-counter stool softener or other laxatives on a short-term basis, if needed. However, ask your doctor or pharmacist for advice before combining any two medications.
Related medical questions
- When is the best time to take MiraLAX?
- Which drugs cause opioid-induced constipation?
- Can ibuprofen cause constipation?
- Does gabapentin cause constipation?
- What is the maximum dosage for Colace stool softener at one time?
- The Do's and Don'ts of Treating Constipation
- Does tramadol cause constipation?
- Fleet Enema - What is the difference between constipation and fecal impaction?
- Can Adderall cause constipation?
- Amitiza - how long does it take to work? Is it better to take after dinner?
- Why does Aimovig cause constipation?
Related support groups
- Constipation (215 questions, 596 members)